I am just writing a note here to tell you an experience my Alzheimer's/dementia "patient", my best friend and husband, and I are going thru now.
My husband has been on Aricept for a long time now, years. I began to be so frustrated by his increasing anger, frustration with the smallest things, delusions and hallucinations. I went back to research the side effects of his meds. As a result, our nurse/practicioner agreed with me, time to scale it back.
I began giving him just half the dose, cutting it back to every other day until we were off it completely.
He has not become the man I used to know, of course, but much of his sweet self has returned. He's happily checking all his collections, deciding himself to get in the shower, not arguing over every single thing I say, and generally more content inside himself. Still not eating much, drinking when I nag, and doing idiotic bathroom stuff!
This is may be an anomaly, I cannot say, as we all know, we barely know what's going on in their minds as it is. I just thought it might help somebody here to give a thought to the meds. I don't need any advice at the moment, and thanks to everyone who comments here, this is a terrific safe spot for venting or asking for help when needed!
Try to enjoy something for yourself every day, caregivers, even if it's just a moment on the porch to catch yourself a breath of fresh air!
I often think of your notes, advice, and concerns during my day, and think we are all in the palm of the good God's hand. God bless!
Glad to hear that you've gotten a bit of your old hubby back thanks to getting him off of Aricept.
Yes, JoAnn much information on the internet and with your prescriptions. I also like to use drugs dot com to check for medication interactions.
And I'm glad that you discussed the issue with an NP first.
I recall several years ago when we were just first entering the caregiving stage, and my mother seemed to be exhibiting some signs of dementia. I asked one of her doctors (don't remember which one now) about Aricept, but he said it was too dangerous and he wouldn't prescribe it.
How fortunate we were that he took that position!
Thank you for sharing.
God Bless you and your family.